Tiger

What happens when you give a dog steroids?

Because my friend Sunshine (a dog) took steroids and now he's really grouchy.Does it hurt dogs?Will He be ok?The doctor said he needs to take them but I dont think it's safe.


Asked by Tiger on Aug 9th 2010 Tagged steroids in Aggression
Report this question Get this question's RSS feed Send this question to a friend



Status

  • Cast your vote for which answer you think is best!


Answers

Jack

It depends on what the drugs are for and what type of drugs they are.

Some dogs have conditions that don't respond otherwise and a short course of the right steroid is usually fairly safe. Longer term usage is not as safe.

Just like in people, steroids can cause a LOT of side effects and can sometimes make the dog feel tired, listless or just unwell. That can cause the "grouchiness" or irritability you describe.

Your friend should keep Sunshine's vet apprised of any new symptoms or changes in behavior while Sunshine is on the steroids.

Hopefully you're friend will be back to normal and as good as new, soon!


Jack answered on 8/9/10. Helpful? Yes/Helpful: No 1 Report this answer


Dunkin

In this case used under the direction of a doc and not abused, it will help your dog to heal better. Plus these are legal steriods not like you here that the athletes abuse. So i would not be worried , i have had dogs that had to take them to get better and it was fine.


Dunkin answered on 8/9/10. Helpful? Yes/Helpful: No 1 Report this answer


Buckeye

Sunshine will be okay. Although all the side effects will be bad for a while, in the end, she will feel better than ever. Its important that you friend continues to give the dog the medication.

My dog takes Prednisone, a pretty strong steroid for his severe allergies. He drinks more water while he is on this, therefore he has to go to the restroom more often than normal. He also seems to be more hungry than he usually is.

He seems to be "grouchy" too and doesn't want to go for walks. Its completely normal for dogs to exhibit this kind of behavior when on medicine like this.

Don't worry about it, but I am glad that you are concerned for your friend's dog. I would trust the vet as long as Sunshine seems to get better when taking the medicine.

Steroids are strong working, and usually help the dog within the first day they take it.

I hope Sunshine does better!


Buckeye answered on 8/9/10. Helpful? Yes/Helpful: No 0 Report this answer


Hector

You didn't say what he is taking them for. If it were my dog, I would get a second opinion. Steroids may be proven "safe" but it often causes some really bad side effects. It affects temperment, appetite, energy, and mentally, it can do a number on them. It does the same to many humans. I would have to know for sure that the drug is really needed, and nothing else could be done instead.

I have seen first hand what steroids can do to dogs. 2 of my moms dogs are now off of them, and taking aspirin instead, and it is like they have reason for living again. For over a year while on steroids they just weren't themselves and they just seemed to not even have the desire to get up in the mornings. It was horrible. I thought they were ready to die, but within 3 weeks of no steroids, they started living again. It was so good to see them have a spark in their eyes again.

So second opinion first,then see if there is an alternative that will work.

Good luck!!


Hector answered on 8/9/10. Helpful? Yes/Helpful: No 0 Report this answer


Baxter

what are they being used for ?? If they are given by a vet you can still ask why and refuse them.
I did give my sick hurt dog vet given steriods. It made him very hot and gave him the poops, he also pee'd everywhere. Those are the most common side effects along with a longer list he also was hungry and thirsty like a horse.
I always hesitate giving meds. I only do it if I feel it is going to benefit the animal.
The doc, should talk to him about side effects and if the dog reacts badly to any med the vet should know this immediately! In some rare cases, I am sure it can be life threatening. Any med can do this even to us humans. I hope it all works out.


Baxter answered on 8/11/10. Helpful? Yes/Helpful: No 0 Report this answer